Doctors may be pushing statins like mad for everything from osteoporosis to Alzheimer’s disease, but patients aren’t having it. Although the use of statin drugs has increased fourfold between 1996 and 1998 (BMJ, 2000; 320: 1583-4), many patients balk at the idea of a drugs for life prevention programme.
Leon A. Simons, an associate professor of medicine in Australia, and a number of his colleagues conducted a countrywide assessment of rates of discontinuation of the statin drugs among patients who had been newly prescribed the drugs.Of 420,543 patients prescribed a lipid lowering drug in Australia in April 1999 representing 68 per cent of all lipid lowering drugs dispensed nationally that month the Simons team was able to extract records for 32,384 patients who’d stopped taking their drug. Since 92 per cent of the prescriptions were for statins, this meant that 30 per cent of patients started on statins had stopped. Patients over 68 years of age were more likely to stop than younger patients, and more men than women stopped taking their drug.
This high stoppage rate may have something to do with the collection of side effects associated with these drugs. Statins can cause gastrointestinal problems, including liver toxicity and hepatitis, inflammation and pain in the muscles, blurred vision, headache, nausea and skin rash. The frequent prescription of statins, plus a punitive, highly restricted diet in patients whose only problem is a so called ‘high’ cholesterol count, can actually turn a well patient into a sickly one (see p 7).